Thomas’ conjecture over function fields
Journal de Théorie des Nombres de Bordeaux, Volume 19 (2007) no. 1, pp. 289-309.

Thomas’ conjecture is, given monic polynomials p 1 , ...,p d [a] with 0<degp 1 <<degp d , then the Thue equation (over the rational integers)

(X-p1(a)Y)(X-pd(a)Y)+Yd=1

has only trivial solutions, provided aa 0 with effective computable a 0 . We consider a function field analogue of Thomas’ conjecture in case of degree d=3. Moreover we find a counterexample to Thomas’ conjecture for d=3.

La conjecture de Thomas affirme que, pour des polynômes unitaires p 1 ,...,p d [a] tels que 0<degp 1 <<degp d , l’équation de Thue

(X-p1(a)Y)(X-pd(a)Y)+Yd=1

n’admet pas de solution non triviale (dans les entiers relatifs) pourvu que aa 0 , avec une borne effective a 0 . Nous nous intéressons à un analogue de la conjecture de Thomas sur les corps de fonctions pour le degré d=3 et en donnons un contrexemple.

Received:
Published online:
DOI: 10.5802/jtnb.587
Keywords: Thue equation, function fields
Volker Ziegler 1

1 Institute of Analysis and Computational Number Theory Technische Universität Graz Steyrergasse 30, A-8010 Graz, Austria
@article{JTNB_2007__19_1_289_0,
     author = {Volker Ziegler},
     title = {Thomas{\textquoteright} conjecture over function fields},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {289--309},
     publisher = {Universit\'e Bordeaux 1},
     volume = {19},
     number = {1},
     year = {2007},
     doi = {10.5802/jtnb.587},
     zbl = {pre05186988},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.587/}
}
TY  - JOUR
TI  - Thomas’ conjecture over function fields
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2007
DA  - 2007///
SP  - 289
EP  - 309
VL  - 19
IS  - 1
PB  - Université Bordeaux 1
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.587/
UR  - https://zbmath.org/?q=an%3Apre05186988
UR  - https://doi.org/10.5802/jtnb.587
DO  - 10.5802/jtnb.587
LA  - en
ID  - JTNB_2007__19_1_289_0
ER  - 
%0 Journal Article
%T Thomas’ conjecture over function fields
%J Journal de Théorie des Nombres de Bordeaux
%D 2007
%P 289-309
%V 19
%N 1
%I Université Bordeaux 1
%U https://doi.org/10.5802/jtnb.587
%R 10.5802/jtnb.587
%G en
%F JTNB_2007__19_1_289_0
Volker Ziegler. Thomas’ conjecture over function fields. Journal de Théorie des Nombres de Bordeaux, Volume 19 (2007) no. 1, pp. 289-309. doi : 10.5802/jtnb.587. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.587/

[1] A. Baker, Linear forms in the logarithms of algebraic numbers. I, II, III. Mathematika 13 (1966), 204–216; ibid. 14 (1967), 102–107; ibid. 14 (1967), 220–228. | MR: 220680 | Zbl: 0161.05202

[2] A. Baker, Contributions to the theory of Diophantine equations. I. On the representation of integers by binary forms. Philos. Trans. Roy. Soc. London Ser. A 263 (1967/1968), 173–191, | MR: 228424 | Zbl: 0157.09702

[3] A. Baker, Linear forms in the logarithms of algebraic numbers. IV. Mathematika 15 (1968), 204–216. | MR: 258756 | Zbl: 0169.37802

[4] P. M. Cohn, Algebraic numbers and algebraic functions. Chapman and Hall Mathematics Series. Chapman & Hall, London, 1991. | MR: 1140705 | Zbl: 0754.11028

[5] C. Fuchs, V. Ziegler, On a family of Thue equations over function fields. Monatsh. Math. 147 (2006), 11–23. | MR: 2199120 | Zbl: 1103.11009

[6] C. Fuchs, V. Ziegler, Thomas’ family of Thue equations over function fields. Quart. J. Math. 57 (2006), 81–91. | Zbl: 05135212

[7] B. P. Gill, An analogue for algebraic functions of the Thue-Siegel theorem. Ann. of Math. (2) 31(2) (1930), 207–218. | MR: 1502935

[8] C. Heuberger, On a conjecture of E. Thomas concerning parametrized Thue equations. Acta. Arith. 98 (2001), 375–394. | MR: 1829779 | Zbl: 0973.11043

[9] S. Lang, Elliptic curves: Diophantine analysis. Volume 231 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer-Verlag, Berlin, 1978. | MR: 518817 | Zbl: 0388.10001

[10] E. Lee, Studies on Diophantine Equations. PhD thesis, Cambridge University, 1992.

[11] G. Lettl, Thue equations over algebraic function fields. Acta Arith. 117(2) (2005), 107–123. | MR: 2139595 | Zbl: 1073.11020

[12] R. C. Mason, On Thue’s equation over function fields. J. London Math. Soc. (2) 24(3) (1981), 414–426. | Zbl: 0453.10017

[13] R. C. Mason, The hyperelliptic equation over function fields. Math. Proc. Camb. Philos. Soc. 93 (1983), 219–230. | MR: 691990 | Zbl: 0513.10016

[14] R. C. Mason, Diophantine equations over function fields. Volume 96 of London Mathematical Society Lecture Note Series. Cambridge University Press, Cambridge, 1984. | MR: 754559 | Zbl: 0533.10012

[15] M. Mignotte, N. Tzanakis, On a family of cubics. J. Number Theory 39(1) (1991), 41–49. | MR: 1123167 | Zbl: 0734.11025

[16] P. Ribenboim, Remarks on existentially closed fields and diophantine equations. Rend. Sem. Mat. Univ. Padova 71 (1984), 229–237. | Numdam | MR: 769439 | Zbl: 0545.12012

[17] M. Rosen, Number theory in function fields. Volume 210 of Graduate Texts in Mathematics. Springer-Verlag, New York, 2002. | MR: 1876657 | Zbl: 1043.11079

[18] W. M. Schmidt, Thue’s equation over function fields. J. Austral. Math. Soc. Ser. A 25(4) (1978), 385–422. | Zbl: 0389.10019

[19] E. Thomas, Solutions to certain families of Thue equations. J. Number Theory 43(3) (1993), 319–369. | MR: 1212687 | Zbl: 0774.11013

[20] A. Thue, Über Annäherungswerte algebraischer Zahlen. J. Reine und Angew. Math. 135 (1909), 284–305.

[21] E. Wirsing, Approximation mit algebraischen Zahlen beschränkten Grades. J. Reine Angew. Math. 206 (1960), 67–77. | MR: 142510 | Zbl: 0097.03503

[22] V. Ziegler, On a family of Cubics over Imaginary Quadratic Fields. Period. Math. Hungar. 51(2) (2005), 109–130. | MR: 2194942 | Zbl: 05037585

Cited by Sources: